Antibiotic Medication Allergy
WHAT YOU SHOULD KNOW:
An antibiotic medication allergy is a harmful reaction to an antibiotic. The reaction can start soon after you take the medicine, or days or weeks after you stop. Healthcare providers cannot know ahead of time if you will have an allergic reaction. Your immune system may become sensitive to the antibiotic the first time you take it. You may have an allergic reaction the next time. The antibiotics most likely to cause an allergic reaction are penicillins and cephalosporins.
Call 911 for signs or symptoms of anaphylaxis,
such as trouble breathing, swelling in your mouth or throat, or wheezing. You may also have itching, a rash, hives, or feel like you are going to faint.
Return to the emergency department if:
- You have a rash with itchy, swollen, red spots.
- You have blisters, or your skin is peeling.
- You have trouble swallowing or your voice sounds hoarse.
- You have a fast or pounding heartbeat.
- Your skin or the whites of your eyes turn yellow.
Contact your healthcare provider if:
- You think you are having an allergic reaction. Contact your healthcare provider before you take another dose of your antibiotic.
- You have a rash.
- You have a fever.
- You have a sore throat or swollen glands. You will feel hard lumps when you touch your throat if your glands are swollen.
- Your skin itches and becomes red when you are in the sunlight.
- You have questions or concerns about your condition, allergy, or care.
- Epinephrine is used to treat severe allergic reactions such as anaphylaxis.
- Antihistamines decrease mild symptoms such as itching or a rash.
- Steroids: This medicine may be given to decrease inflammation.
- Take your medicine as directed. Call your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Follow up with your healthcare provider as directed:
Ask if you need to avoid other medicines you may be allergic to. Write down your questions so you remember to ask them during your visits.
Steps to take for signs or symptoms of anaphylaxis:
- Immediately give 1 shot of epinephrine only into the outer thigh muscle.
- Leave the shot in place as directed. Your healthcare provider may recommend you leave it in place for up to 10 seconds before you remove it. This helps make sure all of the epinephrine is delivered.
- Call 911 and go to the emergency department, even if the shot improved symptoms. Do not drive yourself. Bring the used epinephrine shot with you.
Safety precautions if you are at risk for anaphylaxis:
- Keep 2 shots of epinephrine with you at all times. You may need a second shot, because epinephrine only works for about 20 minutes and symptoms may return. Your healthcare provider can show you and family members how to give the shot. Check the expiration date every month and replace it before it expires.
- Create an action plan. Your healthcare provider can help you create a written plan that explains the allergy and an emergency plan to treat a reaction. The plan explains when to give a second epinephrine shot if symptoms return or do not improve after the first. Give copies of the action plan and emergency instructions to family members, work and school staff, and daycare providers. Show them how to give a shot of epinephrine.
- Carry medical alert identification. Wear medical alert jewelry or carry a card that says you have an antibiotic medicine allergy. Healthcare providers need to know that they should not give you this antibiotic. Ask your healthcare provider where to get these items.
- Read medicine labels before you use any medicine. Do not take the medicine if it contains the antibiotic that you are allergic to. This includes topical medicines that you put on your skin. Ask a pharmacist if you are not sure.
- Tell all healthcare providers about your allergy. Always tell your healthcare providers the names of medicines that you are allergic to and the symptoms of your allergic reactions.
- Ask if you need to avoid other medicines. You may be allergic to other medicines if you had an allergic reaction to an antibiotic. Make sure you know the names of other medicines that you should not take.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Antibiotic Medication Allergy (Aftercare Instructions)
Micromedex® Care Notes:
- Antibiotic Medication Allergy
- Antiretroviral Medication Allergy
- Digoxin Toxicity
- Digoxin Toxicity, Ambulatory Care
- Dilantin Toxicity
- Dilantin Toxicity, Ambulatory Care
- Drug Allergy
Related encyclopedia articles: